The University of Florida Small Animal Hospital recently treated a 2-year-old Australian Shepherd named Charly for acute ivermectin toxicity. The case prompted UF veterinarians to warn pet owners to take stock of all their pets’ medications, particularly how and when they are administered.
“Many people already know to be aware of medications in their homes, and to be careful how those drugs are stored so pets and children can’t get access to them,” says Carsten Bandt, DVM, an emergency and critical care specialist and chief of the UF emergency service. “However, people may not think about environments other than houses, such as barns or farms, where different types of animals frequently mingle and medications may be given outside.”
Sandra Johnson said she gave her four horses deworming medication on May 17, but she didn’t see Charly consume some of the flavored ivermectin one of the horses had spit out. In fact, Johnson said she didn’t know what had happened to the dog until a veterinarian asked if Charly had consumed ivermectin.
“In most cases and in most breeds, side effects are not a concern with conventional doses,” Dr. Bandt says. “In Charly’s case, not only did he consume an extremely powerful dose, since the medication was intended for a horse, but on top of that, Australian shepherds have a genetic sensitivity to ivermectin that allows the drug to enter the central nervous system.”
Acute ivermectin toxicity paralyzed Charly, who was first treated with lipid infusion and had to be placed on a ventilator to help him breathe. On May 26, UF veterinarians disconnected the ventilator and Charly went home with his owner June 1, recovered from the ordeal.